Utah, 2005

Drought in Utah, January 1 to 31, 2005

January 1 to 31, 2005 · NWS GJT · 7 events in 7 counties and zones

Although several days of significant precipitation occurred across extreme eastern Utah, along with several feet of snow falling across much of the mountain areas, moderate to severe drought conditions persisted through the month of January. Please see the February 2005 Storm Data publication for a continuation on this drought situation.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Although several days of significant precipitation occurred across extreme eastern Utah, along with several feet of snow falling across much of the mountain areas, moderate to severe drought conditions persisted through the month of January. Please see the February 2005 Storm Data publication for a continuation on this drought situation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 31, 9:47 PM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Dec 31, 9:47 PM MST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
947 PM MST FRI DEC 31 2004

EVENING UPDATE...FRONT IS CROSSING THE WASATCH CREST AT MID
EVENING...BUT IT DOES NOT LOOK AS PROMISING FOR GOOD MOUNTAIN
SNOWFALL AS IT ONCE DID.  SOUTHWESTERLY FLOW ALOFT IS SHEARING
ENERGY NORTHEASTWARD...AWAY FROM WRN COLORADO.  WHAT IS LEFT OF THE
FRONT ONCE IT ARRIVES AFTER MIDNIGHT INTO WRN COLORADO WILL BE LIKE
A GLANCING BLOW THAN A DIRECT.  SRN PORTION OF FRONT IS NOT VERY
ACTIVE PER CEDAR CITY RADAR.  APPEARS THAT THE 00Z ETA MODEL HAS
CAUGHT ONTO THIS TREND AND HAS TAPERED BACK PRECIPITATION AMOUNTS.
WITH THE EVENING PACKAGE...HAVE CUT BACK POPS OVERNIGHT AND VALLEY
SNOW AMOUNTS (IN THE GRIDS)...ESPECIALLY FOR THE SRN ZONES.  PF

*** AFTERNOON DISCUSSION BELOW ***

.SHORT TERM (TONIGHT THROUGH SUNDAY)...EXTENSIVE SUB-TROPICAL PLUME
OF PACIFIC MOISTURE CURRENTLY RIDING OVERTOP OF THE AREA THIS
AFTN AS INTENSE UPPER LEVEL DISTURBANCE ENTERS THE SOUTHERN GREAT
BASIN. SNOW HAS ALREADY BEGUN ACROSS NE UTAH/NW COLO WITH VERNAL
REPORTING 2 INCHES AS OF 19Z. AS AIR MASS SATURATES AND BECOMES MORE
UNSTABLE THIS EVENING...PRECIP WILL CONTINUE TO DEVELOP AND BECOME
WIDESPREAD AFTER MIDNIGHT. MOISTURE IS NOT OVERLY IMPRESSIVE
HOWEVER...BELIEVE UPR JET SUPPORT...DEEP INSTABILITY AND 25-40KT H7
SOUTHWEST FLOW WILL BE ENOUGH TO COMPENSATE AND PRODUCE ACCUMULATING
SNOW ACROSS THE MOUNTAINS AND HIGH VALLEYS. BEST PERIOD OF RAIN/SNOW
WILL OCCUR TONIGHT ACROSS EASTERN UTAH...THEN OVER WESTERN COLORADO
LATE TONIGHT AND SATURDAY MORNING. ANTICIPATING 4-9 OF NEW SNOW
ACROSS THE MOUNTAINS (1-4 OVER THE VALLEYS OF NW COLORADO) BY SAT
MORNING SO WILL ISSUE WINTER WEATHER ADVISORY FOR MOST MTN ZONES.
EXPECTING LESSER PRECIP AMOUNTS ACROSS SE UTAH AS THIS AREA REMAINS A
BIT FARTHER AWAY FROM BEST UPWARD FORCING/DEEPEST MOISTURE. IN THE
GRAND VALLEY...RAIN WILL CHANGE TO SNOW BY MIDNIGHT WITH A PERIOD OF
SNOW LATE TONIGHT-EARLY SAT MORNING. TRAVELERS TONIGHT OR EARLY
SATURDAY...ESPECIALLY IN THE MOUNTAINS...NEED TO BE PREPARED FOR ICY
AND SNOWPACKED ROADS. STRONG WINDS WILL ACCOMPANY THE SNOW OVER
RIDGETOPS AND EXPOSED AREAS WITH OCCASIONAL GUSTS TO 50 MPH.

SATURDAY THROUGH SUNDAY...WAVE DEPARTS THE AREA BY MIDDAY SATURDAY
WITH DRYING CONDITIONS. LINGERING SNOW SHOWERS WILL OCCUR IN THE
NORTHERN/CENTRAL MOUNTAINS OF COLORADO...BUT ACCUMS WILL BE LIGHT.
A COOLER AIR MASS WILL EXIST WITH CLEARING SKIES EXPECTED SATURDAY
NIGHT...OVERNIGHT LOW TEMPS WILL BE COLDER THAN IN PAST DAYS.
ANOTHER SIGNIFICANT STORM SYSTEM WILL DROP ALONG THE PACIFIC
NORTHWEST SUNDAY. STRONG SOUTHWEST FLOW WILL INCREASE SUB-TROPICAL
MOISTURE ACROSS THE FORECAST AREA WITH SOME LIGHT PRECIP DEVELOPING
OVER THE MOUNTAINS OF EASTERN UTAH LATE IN THE DAY. OTHERWISE...
FORECAST AREA WILL REMAIN DRY UNTIL SUNDAY NIGHT/MONDAY.  DJN.83

.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...
UNSETTLED WEATHER PATTERN CONTINUES ACROSS WESTERN COLORADO AND
EASTERN UTAH THROUGH THE PERIOD. NEXT IN A SERIES OF STRONG UPPER
LEVEL TROUGHS WILL MOVE INTO THE GREAT BASIN LATE SUNDAY.
INCREASING MOISTURE...DYNAMICS AND COOLING ALOFT WILL RESULT IN
ANOTHER ROUND OF RAIN AND SNOW STARTING LATE SUNDAY NIGHT AND
CONTINUING THROUGH TUESDAY. CURRENT H7 TEMPS FCST TO BE COLD ENOUGH
FOR SNOW IN MOST LOCATIONS...ALTHOUGH TAPPING WARM SUBTROPICAL FETCH
MAY DRIVE TEMPS HIGHER RESULTING IN MORE RAIN FOR THE LOWER VALLEYS.
THIS WILL BE SOMETHING TO FOLLOW OVER THE NEXT 48 HOURS AS THE STORM
MOVES CLOSER TO THE REGION. FAIRLY TIGHT SFC GRADIENT WILL YIELD
ANOTHER PERIOD OF WINDY CONDITIONS...RESULTING IN BLOWING AND
DRIFTING SNOW OVER THE HIGHER ELEVATIONS. SIGNIFICANT SNOWFALL
ACCUMULATIONS ARE LIKELY WITH THIS SYSTEM...ESPECIALLY OVER THE
SOUTHERN MOUNTAINS.

ANOTHER PIECE OF ENERGY DIVES OUT OF SOUTHERN CANADA LATE TUESDAY
AND WILL HELP LIFT THE GREAT BASIN SYSTEM OUT.  BRIEF BREAK IN THE
WEATHER ACTIVITY IS EXPECTED FOR WEDNESDAY AND THURSDAY...BEFORE
THE KICKER WAVE SETS UP OVER THE SOUTHERN GREAT BASIN LATE THURSDAY.
THE 00Z GFS RUN IS SHOWING SIGNIFICANT CHANGES FROM THE PREVIOUS
RUN IN CUTTING THIS SECOND SYSTEM OFF WITH THE BULK OF THE ENERGY
PASSING SOUTH OF OUR FORECAST AREA. THIS IS COMING INTO LINE WITH
THE LATEST ECMWF AND UKMET RUNS. THIS WOULD RESULT IN LOWERED POPS IN
THE LATER PERIOD OF THE EXTENDED.  HAVE STARTED TO TRANSITION THESE
VALUES DOWN...BUT WL MAKE SMALL CHANGES FOR NOW WITH SOME RUN-TO-
RUN INCONSISTENCIES STARTING TO DEVELOP.  TEMPS WL BE COLDER THROUGH
THE PERIOD WITH THE PASSAGE OF THE FIRST WAVE IN MIDWEEK.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER ADVISORY TONIGHT THROUGH NOON MST FOR ZONES
      3/4/9/10/12/13/17/18/19.
.UT...WINTER STORM WARNING THROUGH 6 AM MST SATURDAY FOR ZONE 23.
      WINTER WEATHER ADVISORY THROUGH 6 AM MST SATURDAY FOR ZONES
      24 AND 25.

&&

DJN/JDC
Hazardous weather outlook, Dec 31, 5:49 AM MST, 18 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
549 AM MST FRI DEC 31 2004

COZ003-004-008>010-012-013-017>019-023-UTZ028-011330-
CENTRAL COLORADO RIVER BASIN-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-
SOUTHWEST SAN JUAN MOUNTAINS-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
WEST ELK AND SAWATCH MOUNTAINS-
549 AM MST FRI DEC 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MOUNTAINS AND
HIGH VALLEYS OF WESTERN COLORADO AND EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

HAZARDOUS TRAVEL CONDITIONS WILL DEVELOP AS SNOWFALL BEGINS TO
INCREASE OVER THE REGION THIS AFTERNOON. STRONG SOUTHWEST WINDS WILL
ALSO CAUSE BLOWING SNOW. SNOWPACKED ROADS AND LIMITED VISIBILITY WITH
CAUSE DANGEROUS DRIVING CONDITIONS ACROSS THE MOUNTAINS THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY....A SERIES OF FAST
MOVING DISTURBANCES WILL BRING PERIODS OF SIGNIFICANT SNOWFALL...
CAUSING HAZARDOUS TRAVEL CONDITIONS ON ALL MAJOR ROADWAYS...
ESPECIALLY OVER THE HIGH MOUNTAIN PASSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. BUT YOU ARE ENCOURAGED
TO REPORT SNOWFALL AMOUNTS OR STRONG WIND GUSTS TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.

COZ001-002-005>007-011-014-020>022-UTZ022-024-027-029-011330-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LOWER YAMPA RIVER BASIN-PARADOX VALLEY/LOWER DOLORES RIVER-
SOUTHEAST UTAH-UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
549 AM MST FRI DEC 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOWER VALLEYS OF EASTERN UTAH
AND WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

AREAS OF RAIN AND SNOW WILL BEGIN TO DEVELOP BY THIS AFTERNOON
...BECOMING SNOW OR MIXED RAIN AND SNOW BY LATE TONIGHT.

DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY...A SERIES OF FAST
MOVING DISTURBANCES WILL BRING PERIODS OF SIGNIFICANT SNOWFALL...
CAUSING HAZARDOUS TRAVEL CONDITIONS ON ALL MAJOR ROADWAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER EVENT TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.

UTZ023-025-011330-
EASTERN UINTA MOUNTAINS-TAVAPUTS PLATEAU-
549 AM MST FRI DEC 31 2004

...WINTER WEATHER ADVISORY THIS AFTERNOON THROUGH FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR UINTA MOUNTAINS AND TAVAPUTS
PLATEAU OF NORTHEAST UTAH.

.DAY ONE...TODAY AND TONIGHT...

SNOW AND STRONG WINDS WILL DEVELOP BY THIS AFTERNOON...WITH LOCALLY
HEAVY SNOW. NEW SNOWFALL ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED
WITH TOTAL SNOW ACCUMULATIONS OF 5 TO 12 INCHES. SOUTHWEST WINDS OF
20 TO 30 MPH WITH ISOLATED GUSTS OVER 50 MPH WILL CREATE WIDESPREAD
BLOWING SNOW AND REDUCED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY...A SERIES OF FAST
MOVING DISTURBANCES WILL BRING PERIODS OF SIGNIFICANT SNOWFALL...
CAUSING HAZARDOUS DRIVING CONDITIONS ON ALL MAJOR ROADWAYS ESPECIALLY
OVER THE HIGH MOUNTAIN PASSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BUT YOU ARE
ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR STRONG WIND GUSTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

MC/CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Eastern Uinta Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Drought, Canyonlands / Natural Bridges

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Basin

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Drought, Grand Flat and Arches

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Drought, La Sal & Abajo Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Drought, Southeast Utah

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Tavaputs Plateau

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435508, 5436026, 5436027, 5436028, 5436029, 5436030, 5436031.